Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A “sinc-Galerkin” method of solution of boundary value problems
HTML articles powered by AMS MathViewer

by Frank Stenger PDF
Math. Comp. 33 (1979), 85-109 Request permission


This paper illustrates the application of a "Sinc-Galerkin" method to the approximate solution of linear and nonlinear second order ordinary differential equations, and to the approximate solution of some linear elliptic and parabolic partial differential equations in the plane. The method is based on approximating functions and their derivatives by use of the Whittaker cardinal function. The DE is reduced to a system of algebraic equations via new accurate explicit approximations of the inner products, the evaluation of which does not require any numerical integration. Using n function evaluations, the error in the final approximation to the solution of the DE is $O({e^{ - c{n^{1/2d}}}})$, where c is independent of n, and d denotes the dimension of the region on which the DE is defined. This rate of convergence is optimal in the class of n-point methods which assume that the solution is analytic in the interior of the interval, and which ignore possible singularities of the solution at the endpoints of the interval.
  • Jean Chauvette and Frank Stenger, The approximate solution of the nonlinear equation. $\Delta u=u-u^{3}$, J. Math. Anal. Appl. 51 (1975), 229–242. MR 373320, DOI 10.1016/0022-247X(75)90155-9
  • Y. H. CHIU, An Integral Equation Method of Solution of $\Delta u = {k^2}u$, Ph. D. thesis, University of Utah, 1976.
  • G. H. Golub and C. Reinsch, Handbook Series Linear Algebra: Singular value decomposition and least squares solutions, Numer. Math. 14 (1970), no. 5, 403–420. MR 1553974, DOI 10.1007/BF02163027
  • Ulf Grenander and Gabor Szegö, Toeplitz forms and their applications, California Monographs in Mathematical Sciences, University of California Press, Berkeley-Los Angeles, 1958. MR 0094840
  • R. V. L. HARTLEY, "The transmission of information," Bell System Tech. J., v. 7, 1928, pp. 535-560. L. LUNDIN, A Cardinal Function Method of Solution of $\Delta u = u - {u^3}$, Ph. D. thesis, University of Utah, 1975.
  • L. Lundin and F. Stenger, Cardinal-type approximations of a function and its derivatives, SIAM J. Math. Anal. 10 (1979), no. 1, 139–160. MR 516759, DOI 10.1137/0510016
  • J. McNamee, F. Stenger, and E. L. Whitney, Whittaker’s cardinal function in retrospect, Math. Comp. 25 (1971), 141–154. MR 301428, DOI 10.1090/S0025-5718-1971-0301428-0
  • H. NYQUIST, "Certain topics in telegraph transmission theory," Trans. Amer. Inst. Elec. Engrg., v. 47, 1928, pp. 617-644. W. PETRICK, J. SCHWING & F. STENGER, "An algorithm for the electromagnetic scattering due to an axially symmetric body with an impedance boundary condition," J. Math. Anal. Appl. (To appear.) J. SCHWING, Eigensolutions of Potential Theory Problems in ${R^3}$, Ph. D. thesis, University of Utah, 1976.
  • C. E. Shannon, A mathematical theory of communication, Bell System Tech. J. 27 (1948), 379–423, 623–656. MR 26286, DOI 10.1002/j.1538-7305.1948.tb01338.x
  • Frank Stenger, Approximations via Whittaker’s cardinal function, J. Approximation Theory 17 (1976), no. 3, 222–240. MR 481786, DOI 10.1016/0021-9045(76)90086-1
  • Frank Stenger, Kronecker product extensions of linear operators, SIAM J. Numer. Anal. 5 (1968), 422–435. MR 235711, DOI 10.1137/0705033
  • Frank Stenger, Optimal convergence of minimum norm approximations in $H_{p}$, Numer. Math. 29 (1977/78), no. 4, 345–362. MR 483329, DOI 10.1007/BF01432874
  • E. T. WHITTAKER, "On the functions which are represented by the expansions of the interpolation theory," Proc. Roy. Soc. Edinburgh, v. 35, 1915, pp. 181-194. J. M. WHITTAKER, Interpolatory Function Theory, Cambridge, London, 1935.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65L10, 65N30
  • Retrieve articles in all journals with MSC: 65L10, 65N30
Additional Information
  • © Copyright 1979 American Mathematical Society
  • Journal: Math. Comp. 33 (1979), 85-109
  • MSC: Primary 65L10; Secondary 65N30
  • DOI:
  • MathSciNet review: 514812